Fibromyalgia VS Dysautonomia


(Image from WeHeartIt)
 
 

High levels of constant pain VS moderate to high levels of pain with a side dish of overwhelming nausea, light headed, disassociation, exhaustion, etc…you get the idea.  Generally feeding like I’m unwell all the time.

As I mentioned in a previous post, I did find out that all of what I’m experiencing are symptoms of low blood pressure. My doctor diagnosed me with a form of dysautonomia called "postural orthostatic tachycardia" (POTS). I’ve spoken to others who suffer with this as well. Some are mildly affected and others are more severely impacted by their symptoms. My symptoms have reached the point that unless I’m lying down, I’m almost always feeling like I’m going to throw up and/or pass out.  It has been a very long 7 or so months!

My doctor asked me if I thought a certain medication she prescribed could be causing this, as low blood pressure is a potential side effect from this particular medication. See…I knew all this symptom tracking and note keeping would come in handy at some point! I don’t keep meticulous notes regarding my symptoms each day, but they are consistent enough for me to detect patterns. Based on the notes I’ve kept, it appears that my symptoms started somewhere around the time we added this medication to my pain management treatment.  

Over the last week, I have been weaning myself off this medication, which I take three times a day.  I stopped my morning dose 4 days ago, with some withdrawal.  Today I cut out the afternoon dose, and I’m having mild withdrawal, but nothing compared to other medications I’ve taken.  I’m hoping try keep the bedtime dose.  It is a slow release medication, so it helps me get through the night, and gives me the best chance of being able to get out of bed in the morning. Also, I figure I won’t be aware of any side effect since I’m lying down and asleep.  By the time I wake up, it has very little effect.

The results to date:

Dysautonomia symptoms have reduced significantly.  I’m relieved, yet at the same time an ounce of me is worried that it’s just a coincidence.  The next few days and weeks will tell!  Mostly, I’m confident that this improvement is from cutting back on this medication. 

Pain level has increased significantly and I seem to be going into a flare.  This was a given, and mentally I had prepared myself for this drawback, however physically, it is kicking my butt!  I notice it most dramatically with the stiffness, hips, knees, and ligaments in the groin area.  I’ll be going back to the good old reliable ice packs on my knees and between the legs 😛 

Conclusion: I’m choosing to continue living with higher and more unpredictable pain levels and flares, rather than dealing with moderate to high levels of pain PLUS all those other symptoms that have reduced my quality of life even more over the last 7 months. It’s interesting that even though this med only decreased my pain by a notch or two, I notice an even bigger difference with it increasing.  A couple of moments during this med change, I was questioning if this was really the solution and if it was a great idea, and was tempted not to go through with it. I’m feeling better now, that I’m making the right choice for myself.  With the med, my pain level was pretty consistent, with less spikes/flares, so I think I had a better idea of what to expect.  That being said, it was still far from what would be considered "effective pain management".

As much as I’m sick of this pain and it has been horribly debilitating over the last few years, it is familiar territory and for the most part, I’ve developed a "survival" mode that gets me through. Does that make sense? If discontinuing this medication during the day eliminates the nasty symptoms I’ve been dealing with from POTS, it make sense to me, to ditch it. I can’t justify taking a med that make me feel 100% worse than I already do.  Aren’t medications supposed to make us feel better?  Yeah, yeah, I know 😉

So, fingers and toes crossed that this resolves the blood pressure issue.  I’m still not feeling "normal" in that department, but I’m MUCH better than even a week ago.  I think I really need to get back to basics.  No more posting at 12:41am would be a good place to start 😉  I hope YOU are all in bed & not reading this until tomorrow, like the good chronic illness patients you are 😉

Thank you are all listening to be through this mess and sticking with me, even when the frequency of my posts have decreased, as a result from all this mess.  Hopefully I can get back to "myself" soon, and plug back into some of the things I enjoy, more often than I have been able to!  It’s going to happen…I just have to believe 🙂

~ Sweet dreams to you all, and gentle hugs!

Advertisements
This entry was posted in Uncategorized and tagged , , , , , . Bookmark the permalink.

4 Responses to Fibromyalgia VS Dysautonomia

  1. Anonymous says:

    I hate the nasty side affects of some drugs. I’m so glad that you are seeing improvement.
    Just curious, but would you be able to try phenocane now that you are weaning down/off this medication.
    Phenocane is natural and it might at least give you a fighting chance at controlling the pain?
    I’m glad you are doing better but sad you are experiencing the flares again.
    Happy 4th of July! Hey that’s twice I remembered now ! Ha ha!
    Dominique

    • Nancy says:

      See Dominique, we had no reason to worry about forgetting 😛 We should do things this with every day, and we’d always be on top of things. No fibro fog here…yeah right!
      Speaking of bad memory…I wrote Phenocane down in my blackberry ions ago, and never remember to check it out!!!! I should set myself and alarm or something…seriously!
      I’m still on a quick release opiate, however I would be open to cutting out my afternoon dose of that to try the Phenocane. How quickly does it start to help, and how long does it last? I really need to remember to research if I can try it out safely with the other meds I’m on. As much as it’s really overwhelming me that my pain continues to climb, I’m sticking to my plan. Those POTS symptoms were absolutely unbearable. Last Monday, I thought I was going to have to go to the hospital. Even lying down I was feeling faint, and that freaked me out!
      I’m going to abandon the computer before I start climbing the walls :S Back to my heating pad!
      ~Nancy

  2. Audra Forler says:

    I really enjoy reading your blogs, I had to scroll to the top to remember your name, sorry, Im still not sure what it is. Anyways I was wondering what med you were on that was making you feel this way. Good luck with the pain, and anything that gives you some relief tune me in, I could sure use some.

    • Nancy says:

      Hi Audra,

      So nice to meet you! Thank you for your kind words, and for taking the time to leave me a comment. I really appreciate it, and love meeting and hearing from readers 🙂

      The medication that was causing me issues with Dysautonomia symptoms was Oxycontin (slow release). I have been able to continue taking it at night before bed, but cannot tolerate it during the day. My symptoms of Dysautonomia eased drastically once I stopped taking it during the day, but as a result, my pain increased drastically. Back to the drawing board 😉

      I look forward to chatting with you again soon!

      ~ Nancy

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s